Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 243, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Oct 31, 2019, 6:14 PM EDT for 4 counties in North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 31, 2019, 6:14 PM EDT (22:14 UTC)
- Expired
- Oct 31, 2019, 7:00 PM EDT
- In force
- 46 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Alamance County, NC, Chatham County, NC, Guilford County, NC, Randolph County, NC
The radar
The Raleigh/Durham radar (KRAX), 100 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 31, 3:39 PM EDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 521 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 524 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 31, 4:15 PM EDT, 1 hour 59 minutes earlier.
Area forecast discussion, Oct 31, 4:15 PM EDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 415 PM EDT Thu Oct 31 2019 .SYNOPSIS... A strong cold front will cross the area late this afternoon and through the evening. Chilly high pressure will follow the front Friday into the weekend. && .NEAR TERM /TODAY AND TONIGHT/... As of 415 PM Thursday... ...A line of strong to severe thunderstorms capable or producing damaging winds and isolated tornadoes will move through the area this afternoon and evening... An upper level low and associated strong shortwave trough over the mid MS Valley this morning will continue to intensify as it moves NEWD through the Ohio and Tn Valleys today and then across the NE US and mid-Atlantic states tonight. This powerful system will supply strong large-scale /ascent as well as equally impressive kinematic wind fields( 45-50 kt @ 850 mb and ~100 kt @ 500 mb) across the region, which in turn will drive a narrow but strongly forced band of frontal convection across central NC between 5pm to 11 pm. Within an axis of dewpoints 70F, partial heating has resulted in the development of 1000 to 2000 J/Kg of MLCAPE across central NC. The arrival of the front and line of showers and embedded thunderstorms will become strengthen/become better organized as the convection intercepts this moderate instability in place across central NC. Although the latest CAMS show a slight uptick in some discrete pre- frontal convection, the severe threat will be with the squall line as it races east through the area. Damaging wind gusts of 50 to 60 kts will be the primary threat, but given the strength of the wind fields, there is also the threat for a few embedded supercells to produce an isolated tornado or two. Unfortunately, the severe threat will coincide with the the peak Halloween trick or treat hours, especially across the western two-thirds of the forecast area, including the Triad and Triangle. Anyone planning to be outdoors late this afternoon and evening should closely monitor the weather and be prepared to quickly move indoors to a safe location. The cold front and convective line will move east of the area by 03 to 05z, with strong post-frontal dry cold air advection leading to west to east clearing overnight/Friday morning. In advance of the front, expect breezy southerly winds of 25 to 35 mph this afternoon, nearly matched by NWLY post-frontal gusts tonight. Highs ranging from mid 70s NW to lower 80s SE. Lows Friday morning ranging from near 40 NW to upper 40s/near 50 south. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... As of 235 PM Thursday... With the primary cold front continuing to slide east off the NC Coast Friday morning, a much quieter, cooler, and drier airmass will begin to setup shop across the region. Temperatures will be the primary forecast obstacle Friday through Sunday, with afternoon highs to remain a good 5 to 10 degrees below normal (rising into the upper 50s to low 60s) as high pressure slowly fades overhead. This will be exacerbated on Sunday thanks to a secondary dry cold front, progged to push through the region late Saturday night, once again reinforcing the NWLY flow of cooler and drier air. By Sunday, stronger Canadian High pressure will slide east of the Appalachians, helping to clear skies and calm the wind a bit. Overnight lows will consistently settle into the 30s Friday, Saturday, and Sunday nights thanks to mostly clear skies and good decoupling conditions present. Lowest fcst low-level thicknesses on the magnitude of 1305 - 1325 will arrive late Saturday/early Sunday behind the front, helping to drop portions of the NW Piedmont/Triad region to near freezing conditions. Frost/Freeze products may be warranted during this period, especially areas along and west of US- 1 Saturday and Sunday nights. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 235 PM Thursday... By Monday, high pressure will slowly progress off the east Carolina coast, allowing southerly to southeasterly flow to reestablish across the region. This slow warming/moistening trend will provide for increasing POPs by mid to late week as several weak subtropical waves begin to slide in the vicinity of the NC Coastal Plain and a cold front approaches the region from the northwest. A persistent troughing and active weather pattern looks likely to continue well into next weekend. && .AVIATION /18Z THURSDAY THROUGH MONDAY/... As of 215 PM Thursday... In advance of a strong cold front and accompanying line of showers and embedded thunderstorms approaching from the west, the IFR to MVFR ceilings across all of central NC is forecast to lift to low- end VFR (3-5 kft)ceilings between 18 to 20z. During this same time, SWLY wind gusts will continue to increase, peaking at 25-30kts, strongest across the western terminals. A line of showers and embedded thunderstorms will move west to east through the area with associated impacts to occur at KINT and KGSO between 22 to 01z, at KRDU between 00 to 02z at KRDU, and KRWI and KFAY between 01 to 04z. Sub-VFR conditions in heavy rain along with strong and potentially damaging wind gusts of 40 to 55 kts will be possible within this line, especially at KINT, KGSO, and KRDU. Once the line passes, strong post-frontal cold dry air advection will lead to abrupt west-east clearing between 03z and 06z Fri with a period of gusty NW winds 15 to 25 kts expected overnight. VFR conditions expected Friday with NW winds at 10-15kt. Outlook: VFR conditions expected Friday night through Sunday night and possibly Monday. && .CLIMATE... Date High-Min (Year) GSO 10/31 63 (1971) RDU 10/31 64 (1896) FAY 10/31 67 (1971) && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...CBL/Badgett NEAR TERM...CBL SHORT TERM...Smith LONG TERM...JJM AVIATION...CBL CLIMATE...CC
Hazardous weather outlook, Oct 31, 3:51 PM EDT, 2 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 351 PM EDT Thu Oct 31 2019 NCZ007>011-021>028-038>043-073>077-083>086-012000- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond- Scotland-Hoke- 351 PM EDT Thu Oct 31 2019 ...TORNADO WATCH 688 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder temperatures can be expected Friday through Sunday night. Patchy frost is possible Saturday, Sunday and Monday mornings, mainly in the colder low-lying areas of the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ078-088-089-012000- Wayne-Cumberland-Sampson- 351 PM EDT Thu Oct 31 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. A line of strong to severe thunderstorms capable of damaging wind gusts to 60 mph and isolated tornadoes are possible late this afternoon into the evening. The threat is greatest between 900 PM to midnight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Much colder temperatures can be expected Friday through Sunday night. Patchy frost is possible Sunday and Monday mornings, mainly in the colder low-lying areas of the Piedmont. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 31, 5:33 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford, Randolph | 57 min |
| Oct 31, 5:54 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Montgomery, Randolph, Stanly | 51 min |
| Oct 31, 6:26 PM EDT | Severe Thunderstorm Warning | RAH | Anson, Montgomery, Richmond, Stanly | 64 min |
| Oct 31, 6:27 PM EDT | Tornado Warning | RAH | Guilford | 22 min |
| Oct 31, 6:45 PM EDT | Tornado Warning | RAH | Anson, Montgomery, Richmond, Stanly | 30 min |
| Oct 31, 6:48 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Anson, Chatham, Guilford, Montgomery, Moore and 4 more | 72 min |
| Oct 31, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Durham, Granville, Orange, Person | 58 min |
| Oct 31, 7:17 PM EDT | Tornado Warning | RAH | Person | 43 min |
| Oct 31, 7:39 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland, Harnett, Hoke, Lee, Moore, Richmond and 1 more | 81 min |
| Oct 31, 7:40 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Durham, Granville, Orange, Wake | 80 min |
| Oct 31, 7:47 PM EDT | Tornado Warning | RAH | Durham, Granville, Orange, Person | 43 min |
| Oct 31, 7:50 PM EDT | Tornado Warning | RAH | Anson, Richmond, Scotland | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.